Hypersensitivity reactions to oxaliplatin: a case report and the success of a continuous infusional desensitization schedule

    loading  Checking for direct PDF access through Ovid

Abstract

Oxaliplatin is a third-generation platinum analog that is used mainly to treat advanced colorectal cancer. The reported incidence of hypersensitivity reactions to oxaliplatin, especially after multiple cycles of therapy, is less than 1%. We report a patient with metastatic colon cancer who developed a hypersensitivity reaction to oxaliplatin during the sixth cycle of combination chemotherapy with oxaliplatin, high-dose 5-fluorouracil and leucovorin. The same reaction occurred again after re-exposure to oxaliplatin 2 weeks later even with prophylactic administration of steroids and H1 antihistamines. After failing third-line treatment with oral tegafur-uracil, we desensitized the patient by using a fixed-rate 24-h continuous infusion of dilute oxaliplatin (0.15 mg/ml), in addition to steroids and H1 antihistamines. He had no hypersensitivity reaction during or after that infusion or when the same concentration was infused in the same way 2 weeks later. Because his condition subsequently deteriorated and the cancer progressed, no further oxaliplatin was given. Our experience does demonstrate, however, that a fixed-rate 24-h continuous infusion of oxaliplatin in a low concentration may prevent a hypersensitivity reaction in a previously sensitized patient.

Related Topics

    loading  Loading Related Articles